Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Have RA. Blood test showed low platelet count. Do drink alcohol. Have US on spleen. Suggest?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
hi i have rheumatoid arthritis i was with my consultant today he looked at my blood tests and he said my playtets were low im 63yrs and only learning to e mail so bear with me. I do have a few drinks every night so i play cards and have a good social life would that be the cause. I didnt tell him that. I have to have an ultrasound on my spleen tomorrow im very worried
Posted Tue, 15 Oct 2013 in Lupus
Answered by Dr. Kerry Pottinger 1 hour later
Brief Answer:
Spleen scan would be a routine investigation.

Detailed Answer:
Thank you for using Healthcare Magic.
There are a number of possible causes of your low platelets that I can suggest.
Both rheumatoid arthritis and lupus can cause low platelets as these are autoimmune diseases which means the body destroys its platelets. Some medications can also cause low platelets. These include non-steroidal anti-inflammatory drugs such as ibuprofen. Methotrexate is a medication that some people take for rheumatoid arthritis and this can also lower platelets. You have not listed which medicines you take, if any, for your ailments so I am mentioning these in case you take them.
Your drinking would not be the most likely cause so don't worry to much about that.
The spleen is sometimes enlarged when platelets are low so I assume the scan is to check the size and would be a routine investigation at this stage.
I hope this has reassured you. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor